Alert archive / Massachusetts / Special Marine Warnings in 2021
Special Marine Warning 45, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Jul 21, 2021, 7:39 PM EDT. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 7:39 PM EDT (23:39 UTC)
- Expired
- Jul 21, 2021, 8:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Boston radar (KBOX), 45 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WHUS51 KBOX 212339
SMWBOX
ANZ230-250-251-220045-
/O.NEW.KBOX.MA.W.0045.210721T2339Z-210722T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
739 PM EDT Wed Jul 21 2021
The National Weather Service in Boston/Norton has issued a
* Special Marine Warning for...
Boston Harbor...
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary...
Massachusetts Bay and Ipswich Bay...
* Until 845 PM EDT.
* At 739 PM EDT, a strong thunderstorm was located over Boston,
moving east at 20 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Boston Harbor, Boston Buoy 44013, Boston Light, Broad Sound, Quincy
Harbor, Scituate Harbor and Minot Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4237 7039 4211 7043 4217 7075 4221 7074
4224 7082 4224 7090 4221 7092 4221 7098
4229 7107 4239 7109 4239 7103 4241 7100
TIME...MOT...LOC 2339Z 277DEG 21KT 4232 7101
HAIL...<.75IN
WIND...>34KTS
$$
ChaiWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Jul 21, 7:24 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 21, 7:24 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 724 PM EDT Wed Jul 21 2021 .SYNOPSIS... A cold front will bring showers and thunderstorms this afternoon and evening, especially in Connecticut, Rhode Island, and southeast Massachusetts where a few storms could be severe. High pressure moves in with clearing skies and drier air tonight and Thursday. Scattered shower and thunderstorms possible Friday afternoon into the evening before drier weather returns on Saturday. Unsettled late in the weekend into early next week with increasing heat and humidity && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 630 PM Update: Severe thunderstorm watch has been dropped for southeastern New England and the coastal waters. Front has sagged south and wind shift behind initial surface trough has worked its way onto Cape Cod. NW winds are limiting surface convergence across SE New England and some drying aloft has prevented activity from developing. Airmass remains unstable with up to 1000 J/kg of MLCAPE but there is plenty of ML CIN, especially on Cape/Islands. Radar shows one storm that is borderline severe along the CT coastline. Should this storm hold together as it moves east it may impact Block Island. Could still see a few showers develop behind the front for portions of southeastern MA and The Cape/Islands this evening. With some weak instability available we still can't rule out a rumble of thunder or two as these showers move through. Later tonight, upper trough and cold front move offshore, bringing in drier air and gradual clearing. Will definitely be cooler by daybreak with lows in 50s and lower 60s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... High pressure building east from Ohio Valley will provide for plenty of sunshine on Thursday, along with cooler temperatures. Stayed close to NBM with highs in 70s to lower 80s and lower humidity. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Highlights * Isolated to scattered showers/storms Friday. Better shot for more widespread precipitation Sunday into early next week. * Drier weather on Saturday and mid next week. * Upward trend for the heat and humidity Sunday into next week. Thursday night through Friday night... Cyclonic flow in place over southern New England through this period. A shortwave trough will swing through southern New England from the eastern Great Lakes during the day. A weak surface trough will be over the region. Dry and quiet weather expected Thursday night into early Friday with cyclonic flow in place, but no lower level forcing in place. Does appear that there will be better forcing in place during the day into the early evening on Friday with the surface trough and shortwave moving through. On top of this will have a decent cold pool aloft with 500 hPa temperatures around -15 to -20 Celsius. Have gone with isolated to scattered shower/thunderstorm activity. Expecting drier air to be in place over southern New England on Friday with northwesterly winds. Should see dewpoints generally in the 50s. Deep layer shear is modest for organized convection being in the 25-35 kt range with the highest values located along the south coast. This may not be enough given current guidance shows only a few hundred J/kg of MUCAPE in place. Usually need greater instability to offset when the shear is somewhat lacking. Low level lapse rates will be in the 7-9 degrees Celsius and decent mid level lapse rates around 6-7 degrees Celsius, so this should aid in sustaining thunderstorm updrafts. Not that a thunderstorm cannot bring some heavy downpours, but not thinking there will be a widespread risk given PWATs decrease to around 1 inch. This is just below the 50th percentile for this time of year per SPC Sounding Climatology for CHH. As previous shift mentioned soundings do have an inverted-V profile, so am thinking that gusty winds will be a risk with any storms that develop. Will be something we need to keep a close eye on for future updates. A bit cooler with northwest flow and 925 hPa temperatures in the 15- 18 degree Celsius range. The result are high temperatures ranging from the 70s to low 80s. Saturday through Wednesday... Dry and quiet weather expected on Saturday as a ridge axis builds in and a surface high moves over southern New England briefly. Get into more of a zonal flow pattern late in the weekend into early next week. Could have a few shortwaves sliding through bringing chances of rainfall. Right now appears that the greatest risk for widespread precipitation is on Sunday into Monday as a cold front moves through. Still have kept slight chance to chances of precipitation into early next week as a few shortwaves swing through. Though it is definitely not looking like a washout as we head into the work week next week. Aloft will have flow become more W and SW late on Sunday into much of next week. This will bring increasing heat and humidity. Expecting the warmest readings of the extended on Monday with highs in the low to mid 80s across much of southern New England. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 00Z Update: High confidence VFR across southern New England through the TAF period with light northwest winds. May see some VCSH over the next couple of hours with a few isolated showers popping up behind a frontal boundary draped across Cape Cod. KBOS TAF...High confidence. KBDL TAF...High confidence in TAF. Outlook /Thursday Night through Monday/... Thursday Night: VFR. Friday: Mainly VFR, with areas MVFR possible. Scattered SHRA, isolated TSRA. Friday Night through Saturday: VFR. Saturday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Sunday: Mainly MVFR, with local VFR possible. Breezy. Chance SHRA, isolated TSRA. Sunday Night: Mainly MVFR, with local IFR possible. Breezy. Chance SHRA, isolated TSRA. Monday: Mainly VFR, with areas MVFR possible. Breezy. Slight chance SHRA, isolated TSRA. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. High confidence in forecast through Thursday. Front near MA/CT border will maintain light S/SW winds through early tonight with patchy dense fog, mainly near Islands. Showers and thunderstorms likely later this afternoon and evening, roughly until 8-9 PM. Cold front drops south across waters overnight shifting winds to W/NW. High pressure builds over waters Thu. /Outlook /Thursday Night through Monday/... Thursday Night: Winds less than 25 kt. Friday: Winds less than 25 kt. Isolated rain showers. Friday Night through Saturday: Winds less than 25 kt. Saturday Night: Winds less than 25 kt. Slight chance of rain showers. Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers. Sunday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. Monday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...BL/JWD NEAR TERM...RM SHORT TERM...JWD LONG TERM...BL AVIATION...RM MARINE...WTB/BL/JWD
Hazardous weather outlook, Jul 21, 6:02 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 602 PM EDT Wed Jul 21 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-222215- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 602 PM EDT Wed Jul 21 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-222215- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 602 PM EDT Wed Jul 21 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:53 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 52 min |
| Jul 20, 10:39 PM EDT | Special Weather Statement | BOX | Franklin | 66 min |
| Jul 20, 11:03 PM EDT | Special Weather Statement | BOX | Worcester | 57 min |
| Jul 20, 11:53 PM EDT | Special Weather Statement | BOX | Worcester | 67 min |
| Jul 21, 12:02 AM EDT | Special Weather Statement | BOX | Essex | 58 min |
| Jul 21, 7:27 PM EDT | Special Marine Warning | BOX | 63 min | |
| Jul 21, 7:50 PM EDT | Special Weather Statement | BOX | Suffolk | 40 min |
Nearby
Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.